Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS San Angelo, TX

March 4, 2004Haskell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 4, 2004, 3:17 AM CST for Haskell County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 3:17 AM CST (09:17 UTC)
Expired
Mar 4, 2004, 4:15 AM CST
In force
58 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Haskell County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 2:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS54 KSJT 040917
SVRSJT
TXC207-041015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 AM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS

* UNTIL 415 AM CST

* AT 312 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO GOLFBALL 
  SIZE HAIL. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF RULE...OR 
  ABOUT 14 MILES WEST OF HASKELL...AND MOVING NORTH AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAGERTON BY 317 AM CST
  ROCHESTER BY 325 AM CST
  OBRIEN BY 330 AM CST

LAT...LON 3313 10009 3308 9988 3424 9948 3431 9979

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:44 AM CST, 33 minutes earlier.

Area forecast discussion, Mar 4, 2:44 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 AM CST THU MAR 4 2004

.SHORT TERM...BUSY DAY COMING UP...TOO MUCH GOING ON FOR A LONG
DISCUSSION.  UPPER LOW MOVING ACROSS NORTHERN MEXICO AND THINGS LOOK
TO BE ON TARGET TO GET STORMS FIRING UP. CURRENTLY SEVERE
THUNDERSTORM WATCH MAINLY TO OUR NORTH AND WEST THAT INCLUDES A FEW
BIG COUNTRY COUNTIES. DISCUSSIONS WITH SPC INDICATE POSSIBLE TORNADO
WATCH FOR MOST OF OUR CWA.

SINCE THERE HAS NOT BEEN A LOT OF RAIN...AS OVERRUNNING DID NOT
PRODUCE THE ANTICIPATED RAINFALL...WILL LET FLASH FLOOD WATCH DIE A
NATURAL DEATH.  POTENTIAL FOR HEAVY RAINFALL LIKELY WITH STORMS...
BUT STORMS ARE MOVING AT A GOOD CLIP SO PROLONGED PERIODS OF HEAVY
RAINFALL WILL BE LIMITED.  WILL HAVE TO MONITOR AREAS IF STORMS
TRAIN.

&&

.LONG TERM...NO CHANGES MADE

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     65  47  65  38 /  90  20  10   0
SAN ANGELO  67  47  68  38 /  70  10  10   0
JUNCTION    73  46  73  40 /  80  10  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SVR THUNDERSTORM WATCH NORTHERN BIG COUNTRY...MANY MORE WACTH
WARNINGS TO COME...LAKE WIND ADVISORY AS WELL.

&&

19/25
Hazardous weather outlook, Mar 3, 2:48 PM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SAN ANGELO TX
248 PM CST WED MAR 3 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-042030-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
248 PM CST WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO WEST
CENTRAL TEXAS AFTER MIDNIGHT...IN RESPONSE TO A VIGOROUS UPPER LEVEL
STORM SYSTEM APPROACHING FROM THE DESERT SOUTHWEST. WIND SHEAR AND
INSTABILITY WILL BE SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS.
LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND LOCALLY HEAVY
RAIN WILL BE POSSIBLE. THERE WILL BE A HEIGHTENED RISK OF FLASH
FLOODING OVER THE BIG COUNTRY...IN THE VICINITY OF A SLOW MOVING
WARM FRONT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BIG COUNTRY
TONIGHT. FOR THIS EVENING...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE OVER WEST CENTRAL TEXAS...ALONG WITH LOCALLY DENSE FOG OVER
THE BIG COUNTRY.

.DAYS TWO THROUGH SEVEN...

THE SEVERE WEATHER THREAT WILL CONTINUE ON THURSDAY...AS A LARGE
AREA OF THUNDERSTORMS MOVES THROUGH WEST CENTRAL TEXAS DURING THE
EARLY MORNING HOURS. AFTER MID MORNING...THE SEVERE WEATHER THREAT
WILL BE MAXIMIZED OVER AREAS EAST OF A SONORA TO SAN ANGELO TO
HASKELL LINE. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE
POSSIBLE. THE SEVERE WEATHER THREAT WILL DIMINISH OVER WEST CENTRAL
TEXAS BY LATE THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND THURSDAY.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:47 AM CSTSevere Thunderstorm WarningSJTSterling43 min
Mar 4, 9:58 AM CSTSevere Thunderstorm WarningSJTCrockett47 min
Mar 4, 10:10 AM CSTSevere Thunderstorm WarningSJTIrion50 min
Mar 4, 10:28 AM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 4, 10:33 AM CSTSevere Thunderstorm WarningSJTCoke42 min
Mar 4, 10:41 AM CSTTornado WarningSJTTom Green49 min
Mar 4, 10:42 AM CSTSevere Thunderstorm WarningSJTSchleicher, Sutton63 min
Mar 4, 10:48 AM CSTSevere Thunderstorm WarningSJTFisher, Nolan42 min
Mar 4, 10:55 AM CSTTornado WarningSJTCoke50 min
Mar 4, 11:00 AM CSTTornado WarningSJTNolan30 min
Mar 4, 11:05 AM CSTTornado WarningSJTFisher25 min
Mar 4, 11:06 AM CSTSevere Thunderstorm WarningSJTConcho39 min
Mar 4, 11:15 AM CSTSevere Thunderstorm WarningSJTRunnels45 min
Mar 4, 11:20 AM CSTTornado WarningSJTJones40 min
Mar 4, 11:24 AM CSTTornado WarningSJTTaylor51 min
Mar 4, 11:43 AM CSTSevere Thunderstorm WarningSJTColeman, McCulloch62 min
Mar 4, 11:49 AM CSTSevere Thunderstorm WarningSJTConcho41 min
Mar 4, 11:49 AM CSTTornado WarningSJTHaskell41 min
Mar 4, 11:57 AM CSTTornado WarningSJTCallahan, Shackelford48 min
Mar 4, 12:09 PM CSTSevere Thunderstorm WarningSJTKimble, Mason, Menard, Throckmorton51 min
Mar 4, 12:17 PM CSTTornado WarningSJTMcCulloch, Mason43 min
Mar 4, 12:24 PM CSTSevere Thunderstorm WarningSJTBrown51 min
Mar 4, 12:28 PM CSTTornado WarningSJTBrown62 min
Mar 4, 12:32 PM CSTSevere Thunderstorm WarningSJTSan Saba58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.